Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 207, NWS Omaha, NE

August 16, 2016Knox County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 16, 2016, 5:11 PM CDT for Knox County, Nebraska. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2016, 5:11 PM CDT (22:11 UTC)
Expired
Aug 16, 2016, 6:00 PM CDT
In force
49 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

County Knox County, NE

The radar

The Sioux Falls radar (KFSD), 116 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1557 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

804 
WUUS53 KOAX 162211
SVROAX
NEC107-162300-
/O.NEW.KOAX.SV.W.0207.160816T2211Z-160816T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
ISSUED BY NATIONAL WEATHER SERVICE HASTINGS NE
511 PM CDT TUE AUG 16 2016

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN KNOX COUNTY IN NORTHEASTERN NEBRASKA...

* UNTIL 600 PM CDT

* AT 511 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SANTEE...OR
  14 MILES SOUTH OF TYNDALL...MOVING EAST AT 15 MPH.

  HAZARD...GOLF BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

* LOCATIONS IMPACTED INCLUDE...
  SANTEE...CROFTON...LEWIS AND CLARK STATE RECREATION AREA...GAVINS
  POINT DAM AND CAMPGROUNDS AND LINDY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4285 9778 4284 9770 4284 9766 4286 9761
      4285 9756 4285 9753 4286 9750 4285 9748
      4266 9749 4268 9791 4279 9792 4281 9789
      4286 9787 4287 9783
TIME...MOT...LOC 2211Z 267DEG 13KT 4278 9782 

HAIL...1.75IN
WIND...<50MPH
 
$$

BILLINGS WRIGHT
4 follow-up statements
238 
WWUS53 KOAX 162232
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
ISSUED BY NATIONAL WEATHER SERVICE HASTINGS NE
532 PM CDT TUE AUG 16 2016

NEC107-162300-
/O.CON.KOAX.SV.W.0207.000000T0000Z-160816T2300Z/
KNOX NE-
532 PM CDT TUE AUG 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN KNOX COUNTY...

AT 532 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
SANTEE...OR 15 MILES SOUTHWEST OF LEWIS AND CLARK STATE RECREATION
AREA...MOVING SOUTHEAST AT 10 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CROFTON...LINDY AND GAVINS POINT DAM AND CAMPGROUNDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4279 9792 4284 9776 4284 9765 4285 9748
      4266 9749 4268 9791
TIME...MOT...LOC 2232Z 321DEG 9KT 4274 9780 

HAIL...1.75IN
WIND...60MPH
 
$$

BILLINGS WRIGHT
097 
WWUS53 KOAX 162234
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
534 PM CDT TUE AUG 16 2016

NEC107-162300-
/O.CON.KOAX.SV.W.0207.000000T0000Z-160816T2300Z/
KNOX NE-
534 PM CDT TUE AUG 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN KNOX COUNTY...

AT 534 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
OF BLOOMFIELD...OR 18 MILES SOUTHWEST OF LEWIS AND CLARK STATE
RECREATION AREA...MOVING SOUTHEAST AT 15 MPH.

HAZARD...GOLF BALL SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

LOCATIONS IMPACTED INCLUDE...
SANTEE...CROFTON...LEWIS AND CLARK STATE RECREATION AREA...
GAVINS POINT DAM AND CAMPGROUNDS AND LINDY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4285 9778 4284 9770 4284 9766 4286 9761
      4285 9756 4285 9753 4286 9750 4285 9748
      4266 9749 4268 9791 4279 9792 4281 9789
      4286 9787 4287 9783
TIME...MOT...LOC 2234Z 321DEG 11KT 4269 9780 

HAIL...1.75IN
WIND...<50MPH
  
$$

DERGAN
314 
WWUS53 KOAX 162249
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
549 PM CDT TUE AUG 16 2016

NEC107-162300-
/O.CON.KOAX.SV.W.0207.000000T0000Z-160816T2300Z/
KNOX NE-
549 PM CDT TUE AUG 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN KNOX COUNTY...

AT 547 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
OF LEWIS AND CLARK STATE RECREATION AREA...MOVING SOUTHEAST AT 15
MPH. 

HAZARD...GOLF BALL SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

LOCATIONS IMPACTED INCLUDE...
CROFTON...LEWIS AND CLARK STATE RECREATION AREA AND GAVINS POINT DAM
AND CAMPGROUNDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4280 9775 4284 9770 4284 9766 4286 9761
      4285 9756 4285 9753 4286 9750 4285 9748
      4266 9749 4267 9767
TIME...MOT...LOC 2247Z 293DEG 15KT 4277 9767 

HAIL...1.75IN
WIND...<50MPH
  
$$

DERGAN
645 
WWUS53 KOAX 162300
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
600 PM CDT TUE AUG 16 2016

NEC107-162309-
/O.EXP.KOAX.SV.W.0207.000000T0000Z-160816T2300Z/
KNOX NE-
600 PM CDT TUE AUG 16 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KNOX COUNTY WILL
EXPIRE AT 600 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4280 9775 4284 9770 4284 9766 4286 9761
      4285 9756 4285 9753 4286 9750 4285 9748
      4266 9749 4267 9767
TIME...MOT...LOC 2258Z 267DEG 13KT 4277 9767 

$$

KERN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 12:14 PM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, Aug 16, 12:14 PM CDT, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1214 PM CDT TUE AUG 16 2016

.UPDATE...
Issued at 1215 PM CDT Tue Aug 16 2016

Updated grids and products earlier for showers and thunderstorms
that kept occurring in a band from west to east across the central
part of the forecast area. Coverage and intensity has been
decreasing the past hour or so. Recent experimental HRRR output
suggests some activity may linger in southeast Nebraska and
southwest Iowa this afternoon. Also a few storms may develop late
this afternoon or evening in the northwest part of northeast
Nebraska. Also updated sky cover...max temps and winds earlier.

&&

.SHORT TERM...(today through Thursday)
Issued at 300 AM CDT Tue Aug 16 2016

Although somewhat slower than previous nights models indicated,
scattered convection had developed and spread into northeast
Nebraska at 07z. Strong low level moisture transport is oriented
across eastern Nebraska early this morning with axis indicated to
spread slowly east through 12z then stall across extreme eastern
Nebraska into northwest Iowa during the morning. Better forcing
however shifts east of the area after 12z with showers and storms
expected to diminish. Some potential for additional storms return
again tonight as mid level instability remains across the area
and low level jet increases with eastern Nebraska western Iowa
border area located in best convergence area.

Generally dry and turning warmer for Wednesday into Thursday as
upper ridge amplifies a bit over the central plains and strong
upper trough approaches from the northwest.

.LONG TERM...(Thursday night through Monday)
Issued at 300 AM CDT Tue Aug 16 2016

Upper trough then works its way slowly southeast Thursday night
through Friday with surface system developing over eastern South
Dakota into western Nebraska. Increasing chance of storms for the
area late Friday afternoon into Friday night as front moves into
the area with potential for heavy rain. Will be interesting to see
how deeper moisture that has been in place across the south
interacts with this northern system. Models show upper trough
becoming fragmented by Saturday with one wave coming across the
region on Saturday while main energy stays to the west over the
northern Rockies before moving into the region on Sunday. This may
result in additional chance of more widespread rain for both
Saturday and Sunday. Everything then shifts south and east of the
area SUnday night and Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1215 PM CDT Tue Aug 16 2016

Generally look for VFR conditions through the period. Isolated
TSRA will be possible...mainly at KOMA between 03z and 09z. Winds
should become light and variable tonight. Some fog is possible
toward sunrise but did not mention in TAFs at this time.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&

UPDATE...Miller
SHORT TERM...Fobert
LONG TERM...Fobert
AVIATION...Miller
Hazardous weather outlook, Aug 16, 10:35 AM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1035 AM CDT TUE AUG 16 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-170545-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1035 AM CDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS AFTERNOON...
MAINLY FROM EAST CENTRAL NEBRASKA INTO SOUTHWEST IOWA. SOME STORMS
COULD DEVELOP IN NORTHEAST NEBRASKA VERY LATE THIS AFTERNOON...
THEN MOVE OR DEVELOP SOUTHEAST INTO EAST CENTRAL NEBRASKA AND
SOUTHWEST IOWA TONIGHT. SOME STORMS COULD BE STRONG WITH GUSTY
WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A BETTER CHANCE FOR THUNDERSTORMS FROM LATE THURSDAY
NIGHT INTO FRIDAY NIGHT AS A COLD FRONT MOVES THROUGH THE REGION.
A FEW SEVERE STORMS MAY OCCUR DURING THIS TIME. THERE IS ALSO A
CHANCE FOR THUNDERSTORMS EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

In the hours before

Special weather statement, Aug 16, 5:01 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
ISSUED BY NATIONAL WEATHER SERVICE HASTINGS NE
501 PM CDT TUE AUG 16 2016

NEZ011-012-162245-
KNOX NE-CEDAR NE-
501 PM CDT TUE AUG 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX AND
NORTHWESTERN CEDAR COUNTIES UNTIL 545 PM CDT...

AT 500 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SANTEE...OR 14 MILES SOUTH OF TYNDALL...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SANTEE...CROFTON...LEWIS AND CLARK STATE RECREATION AREA...
GAVINS POINT DAM AND CAMPGROUNDS AND LINDY.

LAT...LON 4285 9778 4284 9770 4284 9766 4286 9762
      4285 9755 4286 9750 4285 9745 4286 9743
      4266 9741 4267 9794 4277 9795 4280 9790
      4286 9787 4287 9783
TIME...MOT...LOC 2200Z 266DEG 17KT 4277 9785

BILLINGS WRIGHT

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 12:19 AM CDTSpecial Weather StatementOAXAntelope26 min
Aug 16, 1:27 AM CDTSpecial Weather StatementOAXWayne33 min
Aug 16, 5:01 PM CDTSpecial Weather StatementOAXKnox44 min
Aug 16, 5:56 PM CDTSpecial Weather StatementOAXKnox49 min
Aug 16, 6:04 PM CDTSevere Thunderstorm WarningOAXCedar, Knox26 min
Aug 16, 6:35 PM CDTSevere Thunderstorm WarningOAXCass, Lancaster40 min
Aug 16, 6:41 PM CDTSpecial Weather StatementOAXCass49 min
Aug 16, 6:49 PM CDTSpecial Weather StatementOAXJohnson41 min
Aug 16, 6:52 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox, Pierce38 min
Aug 16, 6:54 PM CDTSpecial Weather StatementOAXKnox51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.